ADHD Stimulants Boost ER Visits
> 12/12/2007 2:28:06 PM

ADHD stimulant medications like Ritalin and Adderall, whose core ingredients work by exciting the nervous system in a fashion nearly identical to that of illicit amphetamines, also send thousands of children and adolescents to the emergency room each year. The debate over prescribing powerful stimulants to young children will undoubtedly draw new fuel from a Florida study noting that children on ADHD meds are 20% more likely to visit a health-care professional complaining of irregular cardiovascular symptoms.

This study follows similar 2006 reports that prompted the FDA to recommend "black boxes" warning of the connection between ADHD methylphenidates and stimulants like Ritalin and Adderall and various cardiovascular complications. The FDA's own Pediatric Advisory Committee disagreed, arguing that evidence of the damage inflicted by these drugs was insufficient. In the face of continuing evidential confirmation of the originally proposed dangers, one wonders exactly what so strengthened the PAC's convictions that stimulant medications are amazingly effective and risk-free. The subsequent compromise, in which the FDA required drug manufacturers to add an additional statement to the risk warning section of their official drug description, is laudable but not nearly as influential on the marketplace as the black labels would be.

The current study only considered Other reports attribute a large number of heart-related ER visits to accidental overdoses, many of these obviously stemming from the recreational use of the medications by curious teenagers (especially in combination with other substances). Unintentional overdoses are also very possible. While not directly related to the first study, this report gives weight to the idea that the drugs may provoke damaging reactions in certain patients, especially when taken improperly. Deaths by heart attack or stroke attributed directly to ADHD drugs have occurred, but they are extremely rare. Fortunately, affected patients' rates of mortality and hospital admission for life-threatening heart conditions were not significantly higher than the same numbers among the general population. This fact, however, does not diminish the detrimental effects that these medications may have on thousands of patients, and "palpitation, chest pains and fainting" are hardly desirable side-effects.

The vast majority of children taking these medications will never experience any such difficulties, the drugs obviously provide real benefits for many, and only 12.5% of children who qualify for the diagnosis take any form of stimulant in the first place. But the demonstrable fact that the medicines can cause minor heart problems that grow far more serious in cases of overdose should temper some of the pro-med enthusiasm not already affected by the controversial views of the more vocal ADHD medication opponents and their nonsensical references to overmedicated, apathetic "zombie" children. Requiring black boxes on every stimulant medication is the most obvious action for the FDA to take. Critics counter that such regulations might leave doctors more hesitant to prescribe these drugs, but greater degrees of caution may be in the the public's best interest.

No comments yet.

Post Your Comments

Post a comment
Email Address:
Verification Code:
Input the 8 characters you see above:


Drug Abuse
Sexual Addiction
Eating Disorders
Alzheimer's Disease

About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy